Wisconsin, 2009

Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009

June 18 to 19, 2009 · NWS MKX · 26 events in 10 counties and zones

A warm front set up across far southern Wisconsin on the afternoon of June 18th as an upper level disturbance moved eastward into the Upper Midwest. A line of severe thunderstorms formed in an area of very warm, unstable air and moved through south-central and southeast Wisconsin overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front set up across far southern Wisconsin on the afternoon of June 18th as an upper level disturbance moved eastward into the Upper Midwest. A line of severe thunderstorms formed in an area of very warm, unstable air and moved through south-central and southeast Wisconsin overnight. With surface dewpoints near 70, MLCAPE values near 3000 J/kg, and strong wind shear, the storms produced damaging winds, large hail up to 2.75 inches in diameter, dangerous lightning, and a weak tornado. These thunderstorms also dumped very heavy rain up to 4 inches over a relatively short period of time, causing numerous reports of flash flooding across Dane, Waukesha, and Milwaukee counties. At the height of the storms, about 27,000 households were without electricity in southeastern Wisconsin due to damaged power-lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 7:49 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 7:49 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT THU JUN 18 2009

.UPDATE...

LATEST RUC CONTINUES TO INCREASE EQUIVALENT POTENTIAL TEMPERATURE
ADVECTION...AND MOISTURE TRANSPORT AS 850 MB WINDS INCREASE
BETWEEN 01 AND 06Z.  STRONG CAP GRADUALLY WEAKENS AFTER 02Z.
0-6 KM BULK SHEAR INCREASES TO AROUND 60 KNOTS. UPPER LEVEL JET
INCREASES. WE ARE IN LEFT EXIT REGION INITIALLY...BUT EXIT REGION
PUSHES EAST BY MIDNIGHT.

LATEST RADAR SHOWS MAINLY ACCAS TYPE ECHOES WEST AND SOUTH OF
LA CROSSE INCREASING IN COVERAGE AND INTENSITY IN RESPONSE TO THE
ABOVE TRENDS.

RUC SOUNDINGS NEAR LONE ROCK AT 04Z SHOW CAPE AROUND 2600
J/KG...EHI AROUND 7 AND BRN AROUND 16...INDICATIVE OF DEVELOPING
SEVERE POTENTIAL INCLUDING A TORNADO POSSIBILITY. HOWEVER CAP IS
STILL AN ISSUE WITH CIN OF 91 J/KG. CAPE RISES TO 3000 J/KG BY
06Z WITH BRN AT 36.

THE INCREASE IN INSTABILITY OCCURS DURING THE EARLY MORNING OVER
SOUTHEAST WISCONSIN. AS A RESULT SEVERE POTENTIAL CONTINUES AS THE
NIGHT GOES ON.

&&

HENTZ

.PREV DISCUSSION... /ISSUED 308 PM CDT THU JUN 18 2009/

TONIGHT...SOME OF THE MESOSCALE MODELS SUGGEST A CONVECTIVE
COMPLEX DEVELOPS THIS EVENING IN NORTHERN IA AND SOUTHERN MN AREA
WHICH HAS RECOVERED FROM MORNING CONVECTION AND IS FOUND AT NOSE OF
850 JET. THESE MODELS THEN MOVE THIS COMPLEX...WITH SHORT
EMBEDDED LINES AND PERHAPS SOME SUPERCELLS...EAST THROUGH SOUTHERN
WI DURING THE OVERNIGHT HOURS. WOULD EXPECT SEVERE WEATHER GIVEN
VERTICAL WIND SHEAR...CAPE...AND MOISTURE.

FRIDAY...LOW PRESSURE MOVING EAST THRU WI AND SURFACE TROUGH SHOULD BE
ENOUGH...ALONG WITH LEFTOVER MOISTURE...TO RESULT IN MORE ROUNDS
OF SHOWERS AND STORMS. SEVERE STORMS NOT OUT OF THE QUESTION.

SATURDAY...WEAK HIGH BUILDS OVER NORTHERN PLAINS AS WEAK CYCLONIC
SURFACE FLOW PREVAILS OVER WISCONSIN WITH DRIER AIR FEEDING IN.
HIGH PRESSURE RIDGE FOR SATURDAY NIGHT.

SUNDAY/MONDAY...WEAK SHORT WAVE ALOFT AND SOME RETURN WARM AIR
ADVECTION MAY RESULT IN SOME AFTERNOON AND NIGHTTIME
CONVECTION...POSSIBLY CONTINUING INTO MONDAY.

TUESDAY/WEDNESDAY...SURFACE HIGH PRESSURE MOVES ACROSS THE GREAT
LAKES REGION.

WEDNESDAY NIGHT/THURSDAY...ANOTHER ROUND OF CONVECTION WITH
ANOTHER SURFACE FRONT AND UPSTAIRS SUPPORT.

AVIATION...RAIN SHOWERS WEAKENED AS THEY CROSSED INTO SOUTHEAST
WISCONSIN TODAY...LEAVING ONLY MID AND HIGH LEVEL CLOUDS...WITH VFR
CONDITIONS PREVAILING. CLOUDS CONTINUE TO CLEAR WEST TO EAST...WITH
VFR CONDITIONS EXPECTED INTO EARLY EVENING. SHOWERS AND STORMS WILL
DEVELOP TO THE WEST LATER THIS AFTERNOON AND INTO THE EVENING...WITH
CONVECTION MOVING INTO SOUTHEAST WISCONSIN LATER THIS EVENING.
TIMING OF THUNDERSTORM ACTIVITY WILL NOT BE KNOWN UNTIL LATER AFTER
CONVECTION HAS DEVELOPED. FOR NOW...EXPECTING STORMS LATE THIS
EVENING INTO EARLY TONIGHT...WITH MVFR CIGS AND VISBYS LIKELY WITHIN
THE SHOWERS AND STORMS...AND POSSIBLY IFR CONDITIONS IN THE
STRONGEST STORMS.

EXPECT A RETURN TO VFR CONDITIONS LATER TONIGHT AFTER THE STORMS
MOVE THROUGH...EXCEPT NEAR LAKE MICHIGAN WHERE ONSHORE FLOW COULD
ADVECT SOME FOG INLAND UNTIL WINDS SHIFT SOUTHWEST IN THE MORNING.
SHOWERS AND STORMS WILL POSSIBLE AGAIN ON FRIDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06
AVIATION/MARINE...06
Hazardous weather outlook, Jun 18, 7:18 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
818 PM CDT THU JUN 18 2009

WIZ046-047-051-052-056>060-062>072-192045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
818 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MARKESAN TO MILWAUKEE...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF THAT LINE. LOW PRESSURE AND A WARM FRONT IS
APPROACHING SOUTHERN WISCONSIN THIS EVENING AND WILL MOVE EAST
ACROSS SOUTHERN WISCONSIN TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
THIS EVENING AND TONIGHT. WIDESPREAD DAMAGING WINDS ARE POSSIBLE IN
ADDITION TO VERY LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY ALONG AND
SOUTH OF A LINE FROM LONE ROCK TO MILWAUKEE...WITH A SLIGHT RISK
FURTHER NORTH...AS ANOTHER LOW PRESSURE AREA AND COLD FRONT MOVE
ACROSS THE REGION.

SMALL CHANCES OF THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND AGAIN FRIDAY AFTERNOON
AND EVENING.

LMZ643>646-192045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
818 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF
MILWAUKEE...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER NORTH.
LOW PRESSURE AND A WARM FRONT IS APPROACHING SOUTHERN WISCONSIN THIS
EVENING AND WILL MOVE EAST ACROSS SOUTHERN WISCONSIN TONIGHT. SEVERE
THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. WIDESPREAD
DAMAGING WINDS ARE POSSIBLE IN ADDITION TO LARGE HAIL.

AREAS OF FOG MAY RETURN OVER LAKE MICHIGAN DUE TO MILD AND MOIST
AIR FLOWING OVER THE COOL WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY SOUTH OF
MILWAUKEE...WITH A SLIGHT RISK FURTHER NORTH...AS ANOTHER LOW
PRESSURE AREA AND COLD FRONT MOVE ACROSS THE REGION.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY.

BORGHOFF
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 18, 7:13 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT THU JUN 18 2009

WIZ046-047-051-052-056>060-062>072-190300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
813 PM CDT THU JUN 18 2009

...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR MUCH OF
SOUTHERN WISCONSIN...

A SLOW MOVING WARM FRONT OVER FAR NORTHEAST IOWA AND NORTHERN
ILLINOIS WILL REACH FAR SOUTHERN WISCONSIN THIS EVENING AS AN UPPER
LEVEL DISTURBANCE TRAVELS EAST INTO THE UPPER MIDWEST. VERY WARM AND
HUMID CONDITIONS HAVE LEAD TO AN EXTREMELY UNSTABLE ATMOSPHERE THIS
EVENING OVER NORTHERN IOWA...AND WIND SHEAR IS QUITE STRONG AS
WELL.

AS A RESULT...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS
STILL EXPECTED TO DEVELOP RAPIDLY THIS EVENING NEAR AND NORTH OF THE
IOWA AND MINNESOTA BORDER. THESE STORMS WILL THEN TRAVEL EAST
SOUTHEAST INTO SOUTHERN WISCONSIN FOR LATER THIS EVENING. THE STORM
PREDICTION CENTER HAS PLACED AREAS SOUTH OF A LINE FROM MARKESAN TO
MILWAUKEE IN A MODERATE RISK...AND A SLIGHT RISK NORTH OF THAT LINE.

BASEBALL SIZE HAIL AND DAMAGING WINDS TO 80 MPH ARE POSSIBLE WITH
ANY STORM THAT DEVELOPS THROUGH TONIGHT. TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY ACROSS SOUTH CENTRAL WISCONSIN.

PEOPLE SHOULD REMAIN ALERT FOR SEVERE THUNDERSTORMS THROUGH THE
OVERNIGHT. BE PREPARED FOR SEVERE WEATHER BY HAVING AN ACTION PLAN
READY SHOULD THESE STORMS APPROACH. IF HEADED TO BED...MAKE SURE
YOUR NOAA WEATHER RADIO ALL HAZARDS IS SET TO ALERT MODE.

REMEMBER...A WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE...AND A
WARNING MEANS SEVERE THUNDERSTORMS ARE OCCURRING OR IMMINENT AND
ACTION IS REQUIRED TO PROTECT LIVES AND PROPERTY.

BORGHOFF
Special weather statement, Jun 18, 8:54 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 PM CDT THU JUN 18 2009

WIZ056-057-190345-
COLUMBIA-SAUK-
954 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING INTO NORTHERN SAUK COUNTY...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES WEST OF REEDSBURG...MOVING NORTHEAST AT
35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF REEDSBURG BY 1030 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BORGHOFF/FRANKS
Special weather statement, Jun 18, 9:09 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1009 PM CDT THU JUN 18 2009

WIZ046-047-056-057-190400-
COLUMBIA-GREEN LAKE-MARQUETTE-SAUK-
1009 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM MOVING TOWARD MARQUETTE COUNTY...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MONTELLO BY 1040 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BORGHOFF/FRANKS

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 3 flash flood, 1 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Dane

When
June 18, 10:20 PM CST to 10:25 PM CST
Where
Dane County, Dane
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
43.250, -89.500

Hail increased from 1.75 at 22:23 to 2.75 at 22:25.

Tornado, Iowa

When
June 18, 10:27 PM CST to 10:28 PM CST
Where
Iowa County, 0.4 mi SSW of Pine Knob to 0.59 mi SE of Pine Knob
Rating
EF0
Path length
0.46 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.064, -90.282

A brief, weak, minimal EFO tornado spun up around 5 miles east-northeast of Highland. A few large trees were uprooted or damaged around the intersection of CTH P and Council Bluffs Road. Average path width was about 25 yards. Maximum wind speeds were estimated at 56 to 61 knots (65-70 mph). The path compass bearing was 100 degrees. The beginning and ending points were 43.06442/-90.28184 and 43.06312/-90.27297. DI#27(TH), DOD2.

Thunderstorm Wind, Iowa

When
June 18, 10:45 PM CST
Where
Iowa County, Dodgeville to 2 mi E of Mineral Pt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.970, -90.130

Many reports of toppled trees and damaged power-lines were received from within and near Dodgeville to a couple miles east of Mineral Point.

Hail, Iowa

When
June 18, 10:45 PM CST
Where
Iowa County, 2 mi WNW of Dodgeville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.981, -90.167

Hail, Iowa

When
June 18, 11:00 PM CST
Where
Iowa County, Mineral Pt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.850, -90.180

Hail, Iowa

When
June 18, 11:00 PM CST
Where
Iowa County, 5 mi NW of Ridgeway
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.051, -90.050

Hail, Iowa

When
June 18, 11:02 PM CST
Where
Iowa County, 5 mi SE of Dodgeville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.919, -90.060

Hail, Iowa

When
June 18, 11:04 PM CST
Where
Iowa County, Dodgeville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.970, -90.130

Thunderstorm Wind, Iowa

When
June 18, 11:04 PM CST
Where
Iowa County, Dodgeville
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.970, -90.130

An entire grove of trees was toppled.

Flash Flood, Dane

When
June 18, 11:05 PM CST to June 19, 3:00 AM CST
Where
Dane County, 2 mi NE of Sun Prairie to 2 mi E of Downtown Madison
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.200, -89.172

Heavy rainfalls of 1 to 3 inches (estimate based on radar and reports) in the Madison to Sun Prairie area resulted in flash flooding. Many streets and roads were flooded to a depth of 1 to 3 feet. Several gravel shoulder washouts were reported.

Thunderstorm Wind, Dodge

When
June 18, 11:05 PM CST
Where
Dodge County, 2 mi WSW of Iron Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.389, -88.567

Several large trees were blown down from thunderstorm winds. One road was blocked by tree debris.

Thunderstorm Wind, Dane

When
June 18, 11:20 PM CST
Where
Dane County, Middleton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.100, -89.500

Seveal large trees blown down by thunderstorm winds.

Hail, Iowa

When
June 18, 11:23 PM CST
Where
Iowa County, Hollandale
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
42.870, -89.930

Thunderstorm Wind, Waukesha

When
June 18, 11:35 PM CST
Where
Waukesha County, 3 mi SW of Downtown Waukesha
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.989, -88.262

Several large trees were toppled and a couple power-lines sustained damage due to tree debris.

Thunderstorm Wind, Rock

When
June 18, 11:45 PM CST
Where
Rock County, Evansville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.780, -89.300

Seveal large trees were toppled and a couple power-lines down sustained damage due to tree debris. A tree fell on a car.

Thunderstorm Wind, Jefferson

When
June 18, 11:50 PM CST
Where
Jefferson County, 4 mi ENE of Ft Atkinson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.952, -88.777

A few large trees were toppled and power-line were down due to tree debris.

Thunderstorm Wind, Kenosha

When
June 18, 11:58 PM CST
Where
Kenosha County, 0.2 mi NW of Downtown Kenosha
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.582, -87.833

A few large trees were toppled.

Thunderstorm Wind, Racine

When
June 19, 12:03 AM CST
Where
Racine County, 4 mi E of Wind Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.830, -88.071

A few large trees were toppled.

Funnel Cloud, Racine

When
June 19, 12:05 AM CST
Where
Racine County, 3 mi W of Union Grove
Reported by
Trained Spotter
Coordinates
42.680, -88.109

Thunderstorm Wind, Racine

When
June 19, 12:06 AM CST to 12:11 AM CST
Where
Racine County, 4 mi SW of Downtown Racine to 3 mi W of Downtown Racine
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.679, -87.856

A few large trees were toppled.

Flash Flood, Waukesha

When
June 19, 12:10 AM CST to 3:00 AM CST
Where
Waukesha County, 3 mi NNW of Downtown Waukesha to New Berlin
Cause
Heavy Rain
Property damage
$120,000
Reported by
Amateur Radio
Coordinates
43.060, -88.243

Numerous reports of flash flooding were received from the Waukesha to Brookfield and New Berlin areas. A couple gravel shoulder washouts were reported, and some minor damage to basement contents occurred. Water depths on roads reached 1 to 3 feet. A water control facility in New Berlin was damaged by flood waters ($100K).

Flash Flood, Milwaukee

When
June 19, 12:10 AM CST to 3:00 AM CST
Where
Milwaukee County, 1 mi W of Downtown Milwaukee to 1 mi SE of Greenfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
43.030, -87.990

Numerous reports of flash flooding were received from the West Allis, Wauwatosa, Milwaukee, and Greenfield areas. Several roads were flooded to a depth of 1 to 3 feet, and there was standing water on I-894 in Greenfield. West Allis received 3.68 of rain in 1 hour around the midnight hour. A couple cars sustained water damage.

Thunderstorm Wind, Walworth

When
June 19, 12:10 AM CST
Where
Walworth County, Millard
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.730, -88.620

A few large trees were blown down by thunderstorm winds.

Thunderstorm Wind, Racine

When
June 19, 12:20 AM CST
Where
Racine County, 4 mi N of Union Grove
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.738, -88.050

Several large trees blown down by thunderstorm winds and tree debris was noted on several streets.

Thunderstorm Wind, Kenosha

When
June 19, 1:03 AM CST
Where
Kenosha County, 1.8 mi SW of Downtown Kenosha
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.562, -87.855

A few large trees were toppled.

Lightning, Racine

When
June 19, 2:05 AM CST
Where
Racine County, Downtown Racine
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.720, -87.800

Lighthing struck a home shortly after 0200 CST. The resultant fire damaged an upstairs bedroom. The homes elecrical system was fried by the lightning strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176752, 177280, 176739, 176743, 176745, 176748, 176817, 176813, 176816, 176798, 176819, 176832, 176818, 176822, 176831, 176820, 183542, 176848, 176850, 176851, 176827, 176828, 176833, 176853, 183543, 183869.